High Wind, Emmet
- When
- November 18, 3:11 PM CST
- Where
- Emmet forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Estherville ASOS recorded a 58 mph wind gust.
A strong low pressure system moved moved out of northeast Kansas and progressed northeast up through Iowa during the morning and afternoon hours of the 18th. On the backside, a strong pressure gradient developed with the aide of high pressure slowly moving into the Plains off the Rockies.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong low pressure system moved moved out of northeast Kansas and progressed northeast up through Iowa during the morning and afternoon hours of the 18th. On the backside, a strong pressure gradient developed with the aide of high pressure slowly moving into the Plains off the Rockies. As a result, a number of areas saw wind gusts in excess of 40 mph and sustained winds in excess of 25 mph. Northern Iowa saw the strongest winds, including an automated report of 59 mph. Additionally, tree damage was reported in central Iowa, just southwest of the Des Moines metro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 18, 12:03 PM CST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 1203 PM CST Fri Nov 18 2016 .UPDATE....../Today through Tonight/ Issued at 1202 PM CST Fri Nov 18 2016 Continue to monitor the potential for high winds approaching 60 mph over portions of central and northern Iowa this afternoon and evening. High resolution and NAM solutions are much more robust on mixed layer wind potential during this period suggesting widespread mixed layer winds of 50-55 kts and in some cases higher. Strong cold advection through the period will continue to maximize mixing through the period due to differential advection between 850 mb and the sfc and this cold advection will continue to support strong downward momentum. In addition the strong upper short wave/pv anomaly has lifted into Minnesota already with strong subsidence trailing through Iowa. This will maximize the momentum transport. The surface pressure gradient will remain intense over the northern half of Iowa through the evening with the max pressure rise couplet lifting through during the early to mid afternoon hours. The sfc features will further contribute to the wind potential. Will continue to monitor trends and further evaluate effective the mixing is occurring to the west and north of the area. At this time though suspect an upgrade will be required. && .LONG TERM.../Saturday through Thursday/ Issued at 351 AM CST Fri Nov 18 2016 The forecast from Saturday through Thursday is overall quiet with one significant exception in the form of a storm system slated for next Tuesday-Wednesday. From Saturday through Monday we will see the cold northwesterly flow in wake of todays storm system gradually replaced by a building deep-layer ridge over the western and central U.S. Saturday will be by far the coldest day of the season so far, with temperatures in the 30s and lower 40s combining with blustery northwest breezes to result in wind chills in the 20s to lower 30s during the daytime. As a surface ridge settles across the area on Saturday night the winds will die down and temperatures will plunge into the mid teens to lower 20s. Given that Des Moines did not even reach 32 degrees for the first time until just last week, this magnitude of cold will be a shock to the system for many residents. Cold weather precautions are strongly advised for anyone spending time outdoors. As the ridge builds in on Sunday and Monday a gradual warming trend will ensue, but even by Monday afternoon high temperatures will only be in the mid-40s to lower 50s. By Monday night a deep longwave trough will be moving over the Rockies and into the high plains. Several days ago there were indications that this system may not be well-phased with a northern stream shortwave scooping out a southwestern U.S. low. However, last night and tonight the long-range prognostic models have depicted a much more phased solution, resulting in a more robust trough and associated surface cyclone crossing Iowa on Tuesday and Tuesday night. There is decent moisture advection and content depicted with this system and the GFS/ECMWF continue to advertise total QPF of around an inch across portions of Iowa. However, forecast soundings and projected thicknesses and temperatures aloft continue to support mostly rain as the precipitation type, with a limited opportunity for snowfall late in the event. As the low and precipitation shield are moving off to the east late Tuesday night and Wednesday morning, temperature profiles may finally cool enough to promote snowfall, at least across northern Iowa. The last two runs of the ECMWF have maintained accumulating precipitation for 6-9 hours after this transition occurs, while the GFS has consistently ended precipitation sooner, such that any transition to snow would likely be short-lived. At this range it remains unclear which of these solutions will pan out, but the bottom line with the Tuesday-Wednesday system is that most precipitation will fall as rain, with some potential for accumulating snowfall mainly across northern Iowa late in the event. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1143 AM CST Fri Nov 18 2016 Very strong northwest winds and IFR to MVFR cigs are expected through the evening hours then gradually diminishing winds and clearing skies late tonight into Saturday. Wind gusts may approach 50 kts at KFOD/KMCW/KALO between 22z-06z. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until midnight CST tonight for IAZ004>007-015>017- 023>028-033>039-044>049-057>061-070>073-081-082-092. Wind Advisory until 6 AM CST Saturday for IAZ050-062-074-075- 083>086-093>097. && UPDATE...Donavon LONG TERM...Lee AVIATION...Donavon
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 410 AM CST FRI NOV 18 2016 IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>073-081- 082-092-191015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR- 410 AM CST FRI NOV 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. ASIDE FROM THE STRONG NORTHWEST WIND IN PLACE TODAY...LIGHT SNOW IS FORECAST FOR A SMALL PORTION OF NORTHERN IOWA WHERE JUST A FEW TENTHS OF AN INCH IS EXPECTED. LOCALIZED REDUCTIONS IN VISIBILITY WILL BE POSSIBLE WHERE THE SNOW IS FALLING IN COMBINATIONS WITH THE STRONGEST WIND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ050-062-074-075-083>086-093>097-191015- TAMA-POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 410 AM CST FRI NOV 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WINDY CONDITIONS ARE ANTICIPATED ON FRIDAY AND FRIDAY NIGHT. WIND GUSTS MAY EXCEED 40 MPH AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER US EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FAB
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
Estherville ASOS recorded a 58 mph wind gust.
Estherville ASOS recorded a 59 mph wind gust.
Trained spotter reported a 5 inch diameter tree branch down. Time estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665571, 665572, 665573.